Texas, 2014Damaging Wind in Texas, August 24, 2014
August 24, 2014 · NWS AMA · 1 event in 1 county or zone
The presence of a surface trough and moderate elevated instability allowed thunderstorms to develop across Armstrong County during the early afternoon hours of the 24th. The storms were limited to pulse convection due to weak deep layer shear, and the main severe weather hazard was damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The presence of a surface trough and moderate elevated instability allowed thunderstorms to develop across Armstrong County during the early afternoon hours of the 24th. The storms were limited to pulse convection due to weak deep layer shear, and the main severe weather hazard was damaging wind gusts. The resulting outflow boundary produced by the initial storm complex helped to stabilize conditions across the southern Texas Panhandle and prevented any further severe weather for the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 24, 2:45 PM CST, 25 minutes earlier.
Area forecast discussion, Aug 24, 2:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT SUN AUG 24 2014
.DISCUSSION...
THROUGH TONIGHT: ISOLATED SHOWERS AND STORMS HAVE ONCE AGAIN
DEVELOPED EAST OF A PALO DURO CANYON TO LIPSCOMB LINE THIS AFTERNOON
AHEAD OF A WEAK COOL FRONT. THIS ACTIVITY WILL GREATLY DIMINISH BY 7
PM AND SHOULD DISSIPATE BY 10 PM. NO OTHER PRECIPITATION IS EXPECTED
OVERNIGHT. LOW TEMPERATURES WILL DROP INTO THE LOWER 60S TO LOWER
70S.
MONDAY-MONDAY NIGHT: MONSOONAL MOISTURE WILL LIFT NORTHWARD BACK
ACROSS THE AREA TOMORROW AFTERNOON. THIS SHOULD RESULT IN A GREATER
COVERAGE OF SHOWERS AND THUNDERSTORMS, ESPECIALLY SOUTHEAST OF A
GUYMON TO DALHART LINE ACROSS THE CENTRAL AND SOUTHWEST TEXAS
PANHANDLE. THE FAR SOUTHEAST AND FAR NORTHWEST PANHANDLES WILL LIKELY
MISS OUT ON MOST OF THE ACTION. CONVECTION SHOULD MOSTLY WANE BY 11
PM, BUT A COUPLE OF ISOLATED SHOWERS AND STORMS CAN'T BE TOTALLY
RULED OUT ACROSS THE SOUTHWEST TEXAS PANHANDLE AFTER 12 AM.
TEMPERATURES WILL REMAIN QUITE WARM WITH HIGHS IN THE MID 90S TO NEAR
100.
TUESDAY-TUESDAY NIGHT: MONSOONAL MOISTURE WILL CONTINUE TO LIFT
SLIGHTLY FARTHER NORTH AND WEST THAN ON MONDAY. THIS SHOULD RESULT
IN ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING STORMS,
ESPECIALLY ACROSS THE NORTHWEST PANHANDLES. HIGHS WILL TOP OUT IN THE
LOWER 90S TO NEAR 100.
WEDNESDAY-WEDNESDAY NIGHT: ANOTHER OPPORTUNITY FOR ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS WILL REMAIN IN THE CARDS FOR THE
AFTERNOON AND EVENING HOURS. HOWEVER, COVERAGE MAY BE SLIGHTLY LESS
THAN ON MONDAY AND TUESDAY. ANY OF THE STORMS MONDAY THROUGH
WEDNESDAY WILL GENERALLY BE SUB-SEVERE, BUT A MARGINALLY SEVERE
STORM CAN'T BE RULED OUT. GUSTY WINDS WILL BE THE MAIN HAZARD WITH
ANY STORMS. THE GOOD NEWS IS THAT TEMPERATURES WILL BACK OFF A FEW
DEGREES, BUT HIGHS WILL REMAIN IN THE UPPER 80S TO UPPER 90S.
THURSDAY-SUNDAY: THE MAIN STORY DURING THIS PERIOD CONTINUES TO BE A
WEAK COLD FRONT ON THURSDAY, COOLER TEMPERATURES, AND INCREASED RAIN
CHANCES. THE UPPER TROUGH RESPONSIBLE FOR THIS PATTERN CHANGE WILL
SLOWLY MOVE ACROSS THE AREA BY LATE IN THE WEEK AND INTO NEXT
WEEKEND. MODELS CONTINUE TO SHOW A COLD FRONT ENTERING THE PANHANDLES
THURSDAY, BUT THE GFS AND ECMWF NOW SHOW THE FRONT HANGING UP ACROSS
THE SOUTHEAST TEXAS PANHANDLE THURSDAY AFTERNOON INTO FRIDAY
AFTERNOON BEFORE LIFTING NORTH AND MIXING OUT ON SATURDAY. THE
HIGHEST CHANCES FOR STORMS WILL BE THURSDAY AND FRIDAY, BUT STORM
COVERAGE SHOULD DECREASE BY THE WEEKEND AS FORCING FOR ASCENT FROM
THE UPPER TROUGH EJECTS EASTWARD. SOME OF THE STORMS COULD BE A
LITTLE MORE ORGANIZED ON THURSDAY AND FRIDAY AS DEEP SHEAR INCREASES
TO AROUND 25-30 KT. DAMAGING WINDS WOULD BE THE MAIN HAZARD WITH ANY
STORMS. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL ON THURSDAY AND
FRIDAY BUT NEAR TO SLIGHTLY ABOVE NORMAL AGAIN BY THE WEEKEND.
JACKSON
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
NEXT SUNDAY AS RELATIVE HUMIDITY VALUES REMAIN ABOVE 20 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 69 94 68 93 68 / 5 20 20 20 20
BEAVER OK 70 100 71 98 70 / 10 20 20 30 20
BOISE CITY OK 63 93 64 92 63 / 0 20 20 40 30
BORGER TX 72 98 71 96 71 / 5 20 20 20 20
BOYS RANCH TX 69 94 67 94 68 / 0 30 20 30 20
CANYON TX 68 93 66 92 66 / 5 30 20 20 10
CLARENDON TX 69 98 68 96 68 / 10 20 20 10 10
DALHART TX 64 94 63 94 64 / 0 20 20 40 20
GUYMON OK 67 99 68 95 67 / 5 20 20 40 30
HEREFORD TX 66 93 65 92 64 / 5 30 20 20 10
LIPSCOMB TX 71 99 70 96 70 / 10 20 20 30 20
PAMPA TX 68 96 67 95 67 / 10 20 20 20 20
SHAMROCK TX 69 99 68 96 69 / 10 10 10 10 10
WELLINGTON TX 72 100 72 97 72 / 10 10 10 5 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
CLK/JJ
Hazardous weather outlook, Aug 24, 2:53 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SUN AUG 24 2014
OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 PM CDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF A BEAVER TO
PALO DURO CANYON LINE THROUGH 11 PM. A MARGINALLY SEVERE STORM WITH
DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE...BUT MOST STORMS WILL
REMAIN BELOW SEVERE LEVELS. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY
THROUGH FRIDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT
A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH BRIEF WIND
GUSTS UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JACKSON
In the hours before
Special weather statement, Aug 24, 2:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN AUG 24 2014
TXZ019-020-242100-
COLLINGSWORTH TX-DONLEY TX-
320 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 400 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF BRICE...OR 13 MILES WEST OF
MEMPHIS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LELIA LAKE... HEDLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10090 3498 10074 3480 10044 3474 10054
TIME...MOT...LOC 2020Z 218DEG 6KT 3474 10077
CLK
Special weather statement, Aug 24, 2:51 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT SUN AUG 24 2014
TXZ017>019-242130-
ARMSTRONG TX-DONLEY TX-RANDALL TX-
351 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...NORTHEASTERN RANDALL
AND WESTERN DONLEY COUNTIES UNTIL 430 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
GOODNIGHT TO 11 MILES EAST OF PALO DURO CANYON...MOVING NORTHEAST AT
5 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CLAUDE... GOODNIGHT... PALO DURO CANYON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3493 10185 3518 10170 3518 10094 3475 10107
3474 10139
TIME...MOT...LOC 2051Z 229DEG 3KT 3503 10126 3497 10148
SIMPSONThunderstorm Wind, Armstrong
- When
- August 24, 3:10 PM CST to 3:11 PM CST
- Where
- Armstrong County, 0.57 mi E of Goodnight
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.030, -101.190
A cluster of thunderstorms developed over Armstrong County during the early afternoon hours of the 24th. After developing, they quickly began to collapse, and produced an estimated 60 mph thunderstorm downburst. The Armstrong County Sherriff's Office reported the downburst turned over two semi tractor trailers in the town of Goodnight (Armstrong County). No injuries were reported with this damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 24 to 25, 2014$110,000 · 1.75 in hail · 10 events
- Flash Flood in Montana, August 24, 2014$150,000 · 1 event
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, August 24, 2014$3,000 · EF0 · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Damaging Wind in Minnesota, August 24, 2014$2,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537259.